Florida, 2023

Heavy Rain in Florida, June 17, 2023

June 17, 2023 · NWS JAX · 3 events in 1 county or zone

Morning convection edged inland from the Gulf of Mexico near a diffuse surface front. As a shore wave trough passed overhead, locally heavy rainfall occurred across portions of Marion County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Morning convection edged inland from the Gulf of Mexico near a diffuse surface front. As a shore wave trough passed overhead, locally heavy rainfall occurred across portions of Marion County. A few storms produced wind gusts of 40 to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 17, 3:45 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 17, 3:45 AM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
445 AM EDT Sat Jun 17 2023

...STRONG TO SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON
THROUGH THE EVENING HOURS...
...LOCALIZED FLOODING POSSIBLE THIS EVENING...
...FLOOD THREAT INCREASES NEXT WEEK AS A STORMY WEATHER PATTERN
REDEVELOPS THROUGHOUT OUR REGION...

.SYNOPSIS...
Issued at 445 AM EDT Sat Jun 17 2023

Early morning surface analysis depicts a pair of wavy stationary
frontal boundaries, with one boundary extending from the Ozarks
eastward across the Tennessee Valley and the Carolinas and the
second boundary in place across Texas and along the northern Gulf
coast. Meanwhile, high pressure (1018 millibars) was located over
the western Great Lakes region to the north of these boundaries.
Aloft...an unusually amplified weather pattern prevails, with
stout ridging in place over Deep South Texas and northeastern
Mexico, while deep troughing prevails from eastern Canada
southward through the Mid-Atlantic states. This weather pattern
was maintaining deep and unstable northwesterly flow aloft across
our area. Embedded within this flow are a pair of potent shortwave
troughs.

One shortwave trough is progressing across the Deep South, and
convection associated with this feature was pushing south of the
FL panhandle coast, with an outflow boundary emanating from this
activity developing a batch of showers and thunderstorms that
progressed across south and portions of interior southeast GA
overnight. Another potent shortwave trough was progressing
southeastward from the Tennessee Valley towards the Deep South.
Weakening convection was moving across the Okefenokee Swamp
and northern portions of the Suwannee Valley during the predawn
hours. Otherwise, mid and high altitude debris cloudiness
associated with this weakening convection was thickening from
northwest to southeast across our region. A southwesterly breeze
sustained at 5-10 mph prevails at most locations as of 08Z, which
was generally keeping temperatures in the low to mid 70s, with
dewpoints mostly in the 65-70 range.

&&

.NEAR TERM...
(Today and Tonight)...
Issued at 445 AM EDT Sat Jun 17 2023

A convectively active day and especially evening is in store for
our area as the aforementioned pair of shortwave troughs embedded
within the prevailing northwesterly flow pattern aloft impact our
region. The initial shortwave trough will progress southeastward
across our region this morning, pushing showers and a few embedded
thunderstorms that are currently moving across inland southeast GA
and the western Suwannee Valley across our area through early
afternoon. A few strong thunderstorms could develop south of the
Interstate 10 corridor later this morning, but severe weather is
currently not anticipated with this initial batch of convection
this morning through early afternoon. Outflow boundaries will push
north of I-10 as convective coverage increases this morning, and
these boundaries will interact with the stationary frontal
boundary in place near our region to ignite another round of
convection during the mid to late afternoon hours across southeast
GA. This convection will become enhanced late this afternoon by
the potent shortwave trough that will be diving southeastward from
the Tennessee Valley. Breaks in the debris cloud cover will
develop by the mid to late morning hours across southeast GA,
allowing highs to approach 90 and ML CAPE values to rise above
2,000 j/kg by the mid-afternoon hours. The shortwave trough will
develop a weak wave of low pressure along the stationary frontal
boundary over south GA later today, which will enhance a 30-35
knot low level jet at 850 millibars (around 5,000 feet) that will
also enhance convective coverage and intensity late this
afternoon and this evening. Convection may ultimately organize
into another broken squall line over western portions of the
Suwannee Valley and inland southeast GA by late afternoon that
will then accelerate south-southeastward across the rest of our
area through the evening hours. Breaks in the cloud cover leftover
from morning convection should allow highs to climb to the 85-90
degree range across northeast and north central FL by late
afternoon.

The Storm Prediction Center has placed nearly all of northeast and
north central FL within a Slight Risk (level 2 of 5) for severe
thunderstorm development later today and this evening, with a
marginal risk in place for most of southeast GA. The primary
threats with this activity will be damaging wind gusts of 50-70
mph, small hail, and frequent lightning strikes. The presence of
the low level jet could produce enough wind shear for an isolated
tornado, mainly across the Suwannee Valley and perhaps along the
I-75 corridor in north central FL this evening. Heavy downpours
may also present a localized flood threat this evening,
especially if activity trains over urban and normally flood prone
low lying locations. Convection should push offshore and into
central FL by around midnight tonight as the wave of low pressure
pushes off the southeast GA coast, which will also push the
frontal boundary southward towards the I-4 corridor by sunrise on
Sunday. Lows should fall back to the upper 60s across inland
southeast GA and the northern Suwannee Valley, where debris
cloudiness will thin out before a stratus layer likely develops
during the predawn hours, with lower 70s forecast elsewhere.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 445 AM EDT Sat Jun 17 2023

Models show weak frontal boundary stalled over the area for
Sunday, with one shortwave that will pass east of the area in the
morning, and drier air filtering and subsidence during most if not
all of Sunday. This should provide a respite from the numerous
showers and storms that we have seen...so mainly just anticipate
isolated to scattered convection at most, at this time with the
sea breezes and daytime heating most likely the main triggers for
convection. Deep layer flow is northwesterly but not as strong as
prior days. Having said this, it appears a weak shortwave trough
will approach the area Sunday evening and Sunday night, that may
be accompanied by storms again. But, uncertain on the coverage and
intensity of this other shortwave trough. On Monday, there is
pretty good model consensus that a stronger shortwave trough will
dig into the region from the west and northwest, that looks like
it will be accompanied by an uptick in convective potential for
our area. Any front that is still nearly stationary over the area
is harder to discern location-wise, but the sea breezes and
daytime heating and the forcing with the shortwave may provide, at
a minimum, scattered coverage of showers and storms. Continued
forcing and synoptic lift will continue a threat of showers and
storms Monday night, at least scattered coverage again. Since it's
tricky more than 48 hours out to time shortwave troughs, it is
a bit difficult to specify best time period of rain on
Monday-Monday night.

Temps will be in the upper 80s to lower 90s both days, and min
temps around 70 or lower 70s,

The main threat from possible isolated strong/severe storms will
be damaging winds and locally heavy rainfall/potential localized
flooding. The main time frame for heavier rain will be late Monday
into Monday night.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 445 AM EDT Sat Jun 17 2023

An unsettled weather pattern looks in store most of the week with
a mid to upper level trough existing across the southeast states.
The trough is initially oriented generally from north to south
from the Ohio Valley to the southeast states. By Wednesday, the
trough becomes a cut-off low pressure system in the mid levels
over the southeast states, centered around roughly around GA/AL/MS
area Wed-Thu, and then may begin to retrograde a bit by Friday.
Because of the above normal moisture with PWATs near 1.7 to 2
inches, the upper trough, and a lingering boundary, there will be
a risk of excessive rainfall. WPC shows slight risk of excessive
rainfall across most of the area Tuesday through Thursday morning.
The risk of severe storms is low as far as organized cells, but
can't be discounted each day. Pulse type storms would be the main
mode. The risk may be higher toward Thu and Fri when winds aloft
increase as the upper level trough pushes a bit further west.

Max temps look to be below normal in the 80s due to clouds and
precip., with lows near normal.

&&

.AVIATION...
(06Z TAFS)
Issued at 227 AM EDT Sat Jun 17 2023

VFR conditions will prevail at the regional terminals through at
least 10Z. Showers and thunderstorms developing over south Georgia
overnight will progress east-southeastward, approaching the
regional terminals towards sunrise on Saturday. Confidence was
high enough to include thunderstorms during the morning hours at
the GNV and SGJ terminals after 10Z, with showers indicated at
the Duval County terminals and SSI. Please check for amendments as
the overnight and predawn hours progress, as we may include
thunderstorms at the Duval County terminals and SSI as radar
trends dictate. Showers and thunderstorms should continue moving
east-southeastward through early afternoon, likely exiting the
regional terminals by 18Z. Another round of convection is likely
to surge southeastward across our region after 22Z, with the
potential for strong to severe thunderstorms impacting the
regional terminals from around sunset through midnight on Saturday
evening. We included PROB30 groups for wind gusts up to 35 knots
and MVFR conditions during heavier downpours, but periods of IFR
conditions will certainly be possible within this activity. Timing
and intensity of this second round of convection will be updated
in future TAF issuances. Outside of thunderstorm activity,
southwesterly surface winds of 5-10 knots overnight will shift to
west-southwesterly and will increase to around 10 knots by 15Z. A
pinned Atlantic sea breeze boundary along the coast should result
in surface winds shifting to southerly at the SSI and SGJ coastal
terminals after 18Z, with sustained speeds increasing to 10-15
knots by 21Z.

&&

.MARINE...
Issued at 445 AM EDT Sat Jun 17 2023

Showers and a few thunderstorms are expected to impact our local
waters this morning through early afternoon. Another round of
strong to severe thunderstorms is then expected to progress
southeastward this evening and overnight, with heavier activity
containing strong wind gusts and frequent lightning strikes. This
second round of thunderstorms will push a frontal boundary
southward across our waters overnight, with this boundary stalling
across central Florida on Sunday. Winds will briefly shift to
northeasterly on Sunday afternoon, with less coverage of showers
and thunderstorms expected. Seas of 2-4 feet will prevail both
near shore and offshore this weekend. The frontal boundary will
then lift slowly northward on Sunday night and Monday before
stalling again just north of our waters early next week. Southerly
winds will prevail across our local waters during the early and
middle portions of next week. Afternoon and evening thunderstorms
will be possible on Monday, followed by multiple rounds of showers
and thunderstorms from Tuesday through at least Thursday.

Rip Currents: Prevailing offshore winds and low wave heights
should result in a low rip current risk at area beaches today.
Onshore winds on Sunday afternoon may combine with a southeasterly
ocean swell to create a low-end moderate rip current risk, which
may linger into Monday at area beaches.

&&

.HYDROLOGY...
Issued at 445 AM EDT Sat Jun 17 2023

Convection increasing in coverage and intensity for locations
south of Interstate 10 later this morning should result in
rainfall amounts of 0.5 - 1 inch through early afternoon before
activity pushes south of our area. Widespread convection late
this afternoon and this evening developing over southeast GA and
the Suwannee Valley will increase in coverage and intensity as it
pushes across our area during the late afternoon and evening
hours, resulting in widespread rainfall amounts of 1-2 inches,
with locally higher totals possible, especially across northeast
and north central FL. A localized flood threat may develop towards
sunset through around midnight for locations along and south of
I-10, especially where downpours train across urban and low-lying,
normally flood prone locations. The Weather Prediction Center has
included the Suwannee Valley and the I-75 corridor within a Slight
Risk (level 2 of 4) for Excessive Rainfall today, mainly due to
the fact that this area may experience two rounds of downpours,
while a Marginal Risk (isolated flooding) is in place elsewhere.

Following a break in convective coverage and downpours on Sunday,
Slight Risks for Excessive Rainfall are in place for most of our
area from Monday through Wednesday of the upcoming week. The
overall flood threat will likely increase as waves of downpours
impact much of our area each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  89  68  90  70 /  60  70  20  20
SSI  89  73  87  74 /  60  80  20  20
JAX  90  70  89  71 /  70  80  30  20
SGJ  90  72  88  72 /  70  80  30  20
GNV  89  71  90  71 /  60  80  40  20
OCF  89  72  89  72 /  60  80  60  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 17, 2:02 AM EST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
302 AM EDT Sat Jun 17 2023

GAZ162-163-170745-
Clinch GA-Echols GA-
302 AM EDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of northwestern Echols
and west central Clinch Counties through 345 AM EDT...

At 301 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms centered around Valdosta, moving east at 30 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Statenville, Du Pont and Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3079 8313 3081 8310 3083 8310 3083 8309
      3085 8309 3085 8301 3086 8301 3087 8297
      3104 8297 3103 8283 3076 8285 3063 8314
TIME...MOT...LOC 0701Z 267DEG 24KT 3089 8326

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Jun 17, 2:42 AM EST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
342 AM EDT Sat Jun 17 2023

GAZ162-163-170815-
Clinch GA-Echols GA-
342 AM EDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of central Echols and
central Clinch Counties through 415 AM EDT...

At 341 AM EDT, Doppler radar was tracking strong thunderstorms
centered around Mayday, or 13 miles southeast of Lakeland, moving
east at 30 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fargo and Du Pont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3102 8259 3101 8258 3101 8257 3100 8255
      3098 8254 3097 8253 3096 8251 3068 8252
      3070 8283 3079 8294 3098 8297
TIME...MOT...LOC 0741Z 266DEG 26KT 3089 8293

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Marion

When
June 17, 6:30 AM EST to 8:30 AM EST
Where
Marion County, 1.83 mi SE of West End
Reported by
Mesonet
Coordinates
29.150, -82.130

A mesonet station measured 2.35 inches of rainfall. Most fell within 1-2 hours.

Heavy Rain, Marion

When
June 17, 6:45 AM EST to 8:45 AM EST
Where
Marion County, 1.83 mi SE of West End
Reported by
Mesonet
Coordinates
29.150, -82.130

A mesonet station measured 2.33 inches. Most rain fell within 1-2 hours.

Heavy Rain, Marion

When
June 17, 7:15 AM EST to 10:00 AM EST
Where
Marion County, 1.83 mi SE of West End
Reported by
Mesonet
Coordinates
29.150, -82.130

A mesonet station measured 3.6 inches of rainfall between 8:15 am local time to 11 am.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101984, 1101985, 1101986.